Nebraska, 2020

High Wind in Nebraska, June 9, 2020

June 9, 2020 · NWS GLD · 3 events in 3 counties and zones

Unseasonably strong wind gusts occurred across far Southwest Nebraska. The highest gust reported for the event was 68 MPH at the McCook airport.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Unseasonably strong wind gusts occurred across far Southwest Nebraska. The highest gust reported for the event was 68 MPH at the McCook airport. The high winds also uprooted a tree in Benkelman.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 9, 4:05 AM CST, 4 hours 55 minutes earlier.

Area forecast discussion, Jun 9, 4:05 AM CST, 4 hours 55 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
405 AM MDT Tue Jun 9 2020

.SHORT TERM...(Today through Thursday night)
Issued at 405 AM MDT Tue Jun 9 2020

Today-tonight...a compact and slowly intensifying upper level low
pressure area currently over southeast Colorado is forecast to
slowly move into southwest Kansas by 18z then near south central
Kansas by 00z. For tonight the low continues moving east toward
the Kansas City area. Wraparound rain will spread from west to
east today exiting the area around midnight.

The major weather story is the wind. A north-northeast to south-
southwest core of 800mb windspeeds around 60 to 65kts reaches the
CO/KS border around 15z slowly moving east through the forecast
area while strengthening to around 70 to 75kts by mid to late
afternoon as the surface pressure gradient across the forecast
area reaches 16mb, pretty impressive. It shouldnt be too difficult
to realize the 70kt wind gusts as some of the guidance is
suggesting. Also, the stronger winds aloft should have an easier
time reaching the surface as widespread rain is falling. As a
result, have increased the wind speeds with gusts reaching
hurricane force (75 to 80 mph.)

High temperatures will range from the low 50s to near 70. The
upper 60s to around 70 out east will be around sunrise for a few
hours before the cold front moves through. With widespread rain
falling it will be very difficult to get any rise in temperatures.

The rain and wind slowly decrease this evening with a clear sky
expected overnight. Low temperatures are expected to drop into the
40 to 50 degree range.

Wednesday-Wednesday night...the forecast area remains under
northwest flow aloft. No precipitation is expected. High
temperatures warm back into the 75 to 80 degree range. Low
temperatures wont be quite as chilly with readings in the upper
40s to low 50s.

Thursday-Thursday night...dry weather continues. An upper level
ridge centered over west Texas strengthens allowing afternoon
temperatures to reach the low 80s to near 90. Low temperatures are
expected to be in the low to mid 50s.

.LONG TERM...(Friday through Monday)
Issued at 147 AM MDT Tue Jun 9 2020

Hot and dry weather is anticipated through the long term forecast
period. A ridge of high pressure amplifies over the Plains on Friday
as an upper trough develops along the west coast. The trough comes
ashore on Saturday, with its closed low entering the Pacific
Northwest. This causes the northern half of the ridge to be pushed
eastward towards the Great Lakes while the southern portion remains
over the Plains. As a result, southwest flow develops over the area
through Sunday. On Monday, the upper low tracks northeast to Canada
as a cold front approaches the region from the northwest. As for
temperatures, highs will be in the 90s each day of the extended
period, with lows ranging in the mid 50s to upper 60s.

Another impact the hot and dry weather will have on the region is an
increased concern for fire weather. Elevated to near critical fire
weather conditions will be possible for eastern Colorado Friday
through Monday, with relative humidities generally as low as 15 to
20 percent and gusty southerly winds.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 405 AM MDT Tue Jun 9 2020

For KGLD and KMCK, sub vfr conditions are expected from taf
issuance through the 01z-03z timeframe.

North to northwest winds gusting 60 to 70kts are expected through
the day as a compact and very strong upper level low pressure
center moves from southeast Colorado into south central Kansas.
Rain is expected with sub vfr cigs and vis. For tonight vfr
conditions return as the storm system moves away from the area.
Northwest winds gusting around 25 to 30kts are expected at KMCK
while KGLD will see gusty northwest winds through midnight then
around 12kts after midnight.

&&

.FIRE WEATHER...
Issued at 405 AM MDT Tue Jun 9 2020

Elevated fire weather conditions are possible across far eastern
Colorado Friday afternoon with near critical conditions Saturday
and Sunday afternoons.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...High Wind Warning until 8 PM MDT /9 PM CDT/ this evening for
     KSZ001-013-027-041.

     High Wind Warning until 9 PM CDT this evening for KSZ002>004-
     014>016-028-029-042.

CO...High Wind Warning until 8 PM MDT this evening for COZ090>092.

NE...High Wind Warning until 8 PM MDT this evening for NEZ079.

     High Wind Warning until 9 PM CDT this evening for NEZ080-081.

&&

SHORT TERM...99
LONG TERM...JBH
AVIATION...99
FIRE WEATHER...99
Hazardous weather outlook, Jun 9, 3:20 AM CST, 5 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
320 AM MDT Tue Jun 9 2020

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-101200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
320 AM MDT Tue Jun 9 2020 /420 AM CDT Tue Jun 9 2020/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

A High Wind Warning is in effect for the Tri-State area through 8 PM
MDT (9 PM CDT). Northwest winds of 35 to 55 mph with hurricane force
wind gusts of 75 to 80 mph are expected.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

A return to hot, dry, and windy conditions is likely for Friday
through Sunday. Hazardous fire weather conditions are possible
each day across eastern Colorado, perhaps extending east across the
Kansas border.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed. We would appreciate any damage
reports or measured wind gusts via telephone and social media.

In the hours before

Local storm report, Jun 9, 3:38 AM CST, 5 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
338 AM MDT TUE JUN 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 AM     NON-TSTM WND GST 4 E FIRSTVIEW           38.81N 102.46W
06/09/2020  M72 MPH          CHEYENNE           CO   MESONET

            MESONET STATION UP723 3.7 E FIRSTVIEW (UPR).

&&

JBH
Local storm report, Jun 9, 4:51 AM CST, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
451 AM MDT TUE JUN 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 AM     NON-TSTM WND GST 1 NNE GOODLAND          39.37N 101.70W
06/09/2020  M56 MPH          SHERMAN            KS   ASOS

            ASOS STATION KGLD GOODLAND.

&&

JBH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Red Willow

When
June 9, 9:00 AM CST to 4:45 PM CST
Where
Red Willow forecast zone
Measured
59 kt (68 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
40.176, -100.477 (the zone’s center; the record gives no point)

The peak wind gust was reported at the McCook airport. The high winds also caused a power line to be blown down that lead to a fire in a tree.

High Wind, Dundy

When
June 9, 12:03 PM MST
Where
Dundy forecast zone
Measured
70 kt (81 mph) estimated gust
Property damage
$2,000
Reported by
Social Media
Coordinates
40.176, -101.688 (the zone’s center; the record gives no point)

A tree was uprooted in Benkelman from the high winds.

High Wind, Hitchcock

When
June 9, 4:29 PM CST
Where
Hitchcock forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
40.176, -101.042 (the zone’s center; the record gives no point)

The peak gust for the county was reported at three WNW of Trenton.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2020Every state in 2020This day in weather historyWarnings in Nebraska, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 904315, 904311, 904313.